Alert archive / Alabama / Special Weather Statements in 2014

Special Weather Statement, NWS Birmingham, AL

August 7, 2014Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 7, 2014, 7:48 PM CDT for Cherokee County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2014, 7:48 PM CDT (00:48 UTC)
Expired
Aug 7, 2014, 8:30 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 110 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WWUS84 KBMX 080048
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT THU AUG 7 2014

ALZ019-020-080130-
CALHOUN AL-CHEROKEE AL-
748 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
NORTHEASTERN CALHOUN COUNTIES UNTIL 830 PM CDT...

AT 747 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO PIEDMONT...
AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PIEDMONT...
  SLACKLAND...
  BALL FLAT...
  CHEROKEE ROCK VILLAGE...
  LEESBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3394 8551 3394 8553 3389 8553 3388 8563
      3385 8564 3384 8559 3378 8571 3395 8582
      3394 8574 3399 8574 3410 8580 3412 8579
      3411 8584 3414 8584 3424 8585 3427 8577
TIME...MOT...LOC 0048Z 244DEG 18KT 3416 8590 3388 8567

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:22 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 7:22 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT THU AUG 7 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

A BIT MORE UNSETTLED OUT THERE TODAY WITH THE INCREASE IN LOW LEVEL
MOISTURE THAN WE SAW YESTERDAY...BUT THE HEAT IS STILL ON. IF NOT
FOR THE SCATTERED CONVECTION...WE COULD HAVE SEEN A FEW OBSERVATIONS
OF 100 DEGREES BY NOW. STILL...UPPER 90S ARE PREVALENT ACROSS THE
CLIMATE SITES OF BIRMINGHAM...MONTGOMERY...AND ANNISTON. WE'LL SEE
WHAT THE OFFICIAL HIGHS WERE THIS AFTERNOON ON THE LATEST CLIMATE
PACKAGE HERE IN A BIT. WITH THE LOW LEVEL SOUTHWESTERLY FLOW THAT
HAS COME INTO PLAY...THE INCREASED MOISTURE AT THE SURFACE HAS
HELPED TO PRODUCE MORE SCATTERED CONVECTION THIS AFTERNOON. WE'RE
WATCHING MORE OUTFLOW BOUNDARIES MOVING EASTWARD FROM MISSISSIPPI IN
THAT SOUTHWEST FLOW...AND HAVE INCREASED RAIN CHANCES TO LIKELY FOR
OUR FAR NORTHWEST COUNTIES. CITIES SUCH AS
VERNON...HAMILTON...FAYETTE...AND DOUBLE SPRINGS SHOULD EXPECT HEAVY
RAINFALL...GUSTY WINDS...AND FREQUENT LIGHTNING AS THESE STORMS MOVE
THROUGH.

AFTER SUNSET THIS EVENING A GOOD MAJORITY OF THE ACTIVITY WILL
WEAKEN. HOWEVER...SOME ISOLATED ACTIVITY COULD STILL PERSIST DURING
THE OVERNIGHT HOURS IN THE NORTHERN COUNTIES CLOSER TO THE SURFACE
FRONT THAT CONTINUES TO SAG SOUTHWARD FROM TENNESSEE. ALSO...WE'LL
HAVE TO WATCH FOR ANY ACTIVITY THAT MAY DEVELOP IN THE NORTHWEST
FLOW ALOFT AND TRIES TO PUSH INTO OUR NORTHWEST COUNTIES OVERNIGHT
TONIGHT THROUGH EARLY FRIDAY MORNING.

THE TRAINING OF UPPER LEVEL SHORTWAVES WILL BEGIN FRIDAY
AFTERNOON...AS THE UPPER RIDGE BUILDS TO OUR WEST OVER THE SOUTHERN
PLAINS. WE'LL BE IN A CONDITIONALLY UNSTABLE ENVIRONMENT WITH PWATS
INCREASING TO NEAR 2 INCHES BY FRIDAY AFTERNOON WITH THE MOIST
SOUTHWESTERLY FLOW AT THE SURFACE CONTINUING. SO...CONVECTIVE
ACTIVITY WILL HAVE PLENTY OF FUEL TO WORK WITH. LIKELY POPS REMAIN
IN THE FORECAST GENERALLY ALONG AND NORTH OF I-20 FRIDAY AFTERNOON.
THROUGH THE REMAINDER OF THE FORECAST...NOT MUCH HAS CHANGED FROM
THE PREVIOUS PACKAGE WITH UNSETTLED NORTHWESTERLY FLOW CONDITIONS
CONTINUING THROUGH MUCH OF NEXT WEEK. WE'LL HAVE TO WATCH EACH MCS
CLOSELY AS IT DEVELOPS...AS SOMETIMES SEVERE WEATHER COULD
ACCOMPANY THOSE DISTURBANCES. RAIN CHANCES WILL REMAIN HIGH THROUGH
MUCH OF THE PERIOD AND TEMPERATURES CLOSE TO JUST BELOW CLIMO. THE
EXTENDED PERIOD CONTINUES TO FEATURE AN EASTERN CONUS TROUGH WITH
UNSETTLED WEATHER CONTINUING ACROSS THE SOUTHEAST. IN FACT...YET
ANOTHER COLD FRONT COULD BE IN STORE BY LATE NEXT WEEK.

56/GDG

&&

.AVIATION...
00Z TAF DISCUSSION.

THUNDERSTORM ACTIVITY CONTINUES WITH A FEW GOOD LIGHTNING STORMS
BUT IS BECOMING LESS IN COVERAGE AS WE LOSE THE HEAT OF DAY.
NONETHELESS...STILL HAVE A FEW STORMS THAT COULD AFFECT ANB/
MGM/TOI TERMINALS FOR THE SHORT TERM THEN SHOULD HAVE SOME
CLEARING. WITH THE RAINFALL TODAY COULD HAVE SOME MINOR BR IN THE
PRE DAWN HOURS. OTHERWISE...LOOK FOR ANOTHER ROUND OF STORMS TO
DEVELOP AGAIN ON FRIDAY WITH DAYTIME HEATING.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  92  72  87  71 /  40  60  50  70  30
ANNISTON    72  92  73  88  72 /  40  60  50  70  30
BIRMINGHAM  74  94  75  88  73 /  20  60  50  70  30
TUSCALOOSA  73  95  75  92  73 /  20  50  30  60  20
CALERA      73  94  74  89  73 /  20  50  30  60  30
AUBURN      74  94  74  91  73 /  30  40  30  50  30
MONTGOMERY  74  95  75  94  74 /  30  40  20  50  30
TROY        72  94  73  92  73 /  30  40  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/08
Hazardous weather outlook, Aug 7, 6:57 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT THU AUG 7 2014

ALZ011>015-017>050-090000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
657 PM CDT THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 5:50 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
550 PM CDT THU AUG 7 2014

ALZ039-072315-
MARENGO AL-
550 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 615
PM CDT...

AT 545 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CHICKASAW STATE PARK...OR NEAR LINDEN.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LINDEN...
  CHICKASAW STATE PARK...
  FREDDIE JONES FIELD...
  PROVIDENCE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3240 8764 3223 8772 3233 8791 3242 8786
TIME...MOT...LOC 2250Z 291DEG 2KT 3234 8783

19
Special weather statement, Aug 7, 6:54 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT THU AUG 7 2014

ALZ039-080030-
MARENGO AL-
654 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARENGO COUNTY UNTIL 730
PM CDT...

AT 649 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR DIXONS MILL...OR 17 MILES SOUTH OF LINDEN...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DIXONS MILL...
  WAYNE...
  SURGINER...
  SHILOH...
  MILLER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3199 8779 3199 8788 3207 8794 3226 8774
      3213 8762 3206 8762 3198 8776 3198 8778
TIME...MOT...LOC 2354Z 232DEG 8KT 3206 8782

19
Special weather statement, Aug 7, 7:11 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT THU AUG 7 2014

ALZ018-080045-
ETOWAH AL-
711 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH COUNTY UNTIL 745
PM CDT...

AT 710 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ATTALLA...OR 7 MILES WEST OF GADSDEN...MOVING EAST
AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GADSDEN...
  ATTALLA...
  SARDIS CITY...
  NOCCALULA FALLS...
  REECE CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3397 8588 3396 8616 3397 8619 3399 8620
      3417 8621 3420 8617 3419 8612 3420 8611
      3421 8607 3421 8592
TIME...MOT...LOC 0011Z 257DEG 11KT 3405 8613

19
Special weather statement, Aug 7, 7:42 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT THU AUG 7 2014

ALZ018-080115-
ETOWAH AL-
742 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH COUNTY UNTIL 815
PM CDT...

AT 742 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANDERSON...OR 9 MILES NORTHEAST OF GADSDEN...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BALLPLAY...
  TABOR ROAD...
  BLACK CREEK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3421 8585 3411 8584 3413 8581 3412 8579
      3410 8580 3401 8574 3395 8585 3395 8588
      3394 8590 3420 8609
TIME...MOT...LOC 0042Z 248DEG 25KT 3412 8591

19
Local storm report, Aug 7, 7:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 PM CDT THU AUG 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     3 N REECE CITY          34.12N 86.02W
08/07/2014                   ETOWAH             AL   PUBLIC

            TREE DOWN ALONG WITH LARGE LIMBS DOWN ALONG DUCK SPRINGS
            ROAD. WINDS ESTIMATED NEAR 50 MPH.

&&

08
Special weather statement, Aug 7, 7:48 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 PM CDT THU AUG 7 2014

ALZ019-020-080130-
CALHOUN AL-CHEROKEE AL-
748 PM CDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
NORTHEASTERN CALHOUN COUNTIES UNTIL 830 PM CDT...

AT 747 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM TABOR ROAD TO PIEDMONT...
AND MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  PIEDMONT...
  SLACKLAND...
  BALL FLAT...
  CHEROKEE ROCK VILLAGE...
  LEESBURG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3394 8551 3394 8553 3389 8553 3388 8563
      3385 8564 3384 8559 3378 8571 3395 8582
      3394 8574 3399 8574 3410 8580 3412 8579
      3411 8584 3414 8584 3424 8585 3427 8577
TIME...MOT...LOC 0048Z 244DEG 18KT 3416 8590 3388 8567

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:11 PM CDTSpecial Weather StatementBMXEtowah34 min
Aug 7, 7:42 PM CDTSpecial Weather StatementBMXEtowah33 min
Aug 8, 3:04 PM CDTAreal Flood AdvisoryBMXCleburne116 min
Aug 8, 3:06 PM CDTSpecial Weather StatementBMXMontgomery39 min
Aug 8, 3:26 PM CDTSpecial Weather StatementBMXMontgomery34 min
Aug 8, 3:38 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery33 min
Aug 8, 3:50 PM CDTSpecial Weather StatementBMXGreene, Hale, Sumter40 min
Aug 8, 4:06 PM CDTSpecial Weather StatementBMXSt. Clair24 min
Aug 8, 4:09 PM CDTSpecial Weather StatementBMXBullock, Macon51 min
Aug 8, 4:25 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa32 min
Aug 8, 4:29 PM CDTSpecial Weather StatementBMXCleburne31 min
Aug 8, 4:30 PM CDTSpecial Weather StatementBMXHale, Marengo, Perry45 min
Aug 8, 5:18 PM CDTSpecial Weather StatementBMXClay27 min
Aug 8, 5:22 PM CDTSpecial Weather StatementBMXMarengo38 min
Aug 8, 5:39 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega51 min
Aug 8, 6:00 PM CDTSpecial Weather StatementBMXMarengo30 min
Aug 8, 6:22 PM CDTSpecial Weather StatementBMXShelby38 min

Nearby

Special Weather Statements in Alabama, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.